Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Had colonoscopy. Later had redness, bumps, burns and bad itch in body. Why is skin inflamed?

User rating for this question
Answered by

Gastroenterologist, Surgical
Practicing since : 1984
Answered : 913 Questions
I had a colonoscopy on Monday. Everything went great. I was a nervous wreck and embarrassed but they were extremely nice and considerate of my privacy. They helped me onto my side and I remained completely covered with a gown and blanket. They gave me the propofol and I was out before the doctor did anything. Then I was back in my cubicle covered up again when I woke up. I appreciated the way it was done.

The procedure was finished at 11:30. About 2PM I started getting red on my chest, shoulders and neck. There were little bumps and it itched horribly. I took benadryl and it seemed to go away after about an hour. Since then I've started itching and burning around my anus. The skin is inflamed and red and the itching is maddening. I washed well with soap and have used cortisone cream that seems to help some. Any idea what might be causing this and what I can do that might help?


I'm 56 years old, 221lbs, reasonably good health, depression and anxiety are a problem but i'm being treated by a psychiatrist and therapist and making progress.


My conditions

GERD, High BP controlled, severe depression, anxiety disorder


My medications

propranolol la 160mg 1 in morning, ativan 1mg 1 in morning-1 in evening and another if needed, buspirone XXXXXXX 7.5mg 1 in morning 1 in evening, pristiq 100 mg 1 in morning, bupropion xl 300mg 1 in morning, nexium 40mg 1 in the evening, enalapril maleate 20mg 1 in morning 1 in evening, hydrochlorothiazide 25mg 1 in the morning, niaspan 500mg 1 in the morning 1 in the evening
Posted Mon, 21 May 2012 in General Health
Answered by Dr. Ajit Naniksingh Kukreja 16 minutes later

Thanks for posting your query

I really appreciate the way you have described your problem

The detail you have provided will help me help you out better, it is difficult to assume that you have severe depression, anxiety disorder from your information

Anyway coming to your main issue of itching

The generalized bumps and itching which subsided with benadryl clearly indicates it of allergic origin

There has to be some medication given during the procedure or one that you take regularly which might have interacted, so need not worry

Regarding your local itching, there are three possibilities :

1] It may be a part of the generalized itching
2] It could be an allergic reaction to the jelly used to lubricate the scope or lastly
3] During anesthesia secondary to scopy there is sepage of the intestinal contents till you regain complete tone

In any case a good wash and an antihistaminic like Levocetrizine once daily for 3 to five days would be pf help

If this does not sort your issue in next 12 hours get yourself examined locally or send me pictures of the affected area

Hope this helps
Am available for any followup queries
If there are no further doubts, do accept my reply and rate it

Get Well Soon
Above answer was peer-reviewed by
Follow-up: Had colonoscopy. Later had redness, bumps, burns and bad itch in body. Why is skin inflamed? 25 hours later
I'm much better today. The antihistamine helps. The itching didn't interfere with my sleep last night. I'm going to tell the doctor what occurred when I go for a follow up visit in a couple of weeks.

I appreciate your help very much.

Answered by Dr. Ajit Naniksingh Kukreja 50 minutes later

Thanks for your kind words

Am always there for the suffering in ALL WAYS

If there are no more queries , do accept my reply and rate it
Wishing you a speedy recovery
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor